Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Often people bring in very long lists of medications that have been reported, once or twice, to be associated with tinnitus. This unfortunate behavior makes it very hard to care for these patients -- as it puts one into an impossible situation where the patient is in great distress but is also unwilling to attempt any treatment. Specialists who care for patients with ear disease, usually know very well which drugs are problems (such as those noted above), and which ones are nearly always safe.
FACT: Some companies will try to point you to a miraculous tinnitus cure where a few pills will stop all signs of tinnitus. While much research has been done around the effects of medication and vitamin supplements on tinnitus, there is currently no proven tinnitus cure. Only tinnitus management devices and sound therapy have been proven to decrease the effects of tinnitus.
Schecklmann et al (2014) suggested that tinnitus is associated with alterations in motor cortex excitability, by pooling several studies, and reported that there are differences in intracortical inhibition, intra-cortical facilitation, and cortical silent period. We doubt that this means that motor cortex excitability causes tinnitus, but rather we suspect that these findings reflect features of brain organization that may predispose certain persons to develop tinnitus over someone else.
Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.